Minnesota, 2018

Damaging Wind in Minnesota, June 11, 2018

June 11, 2018 · NWS FGF · 1 event in 1 county or zone

In the early morning hours of Monday, June 11th, a line of thunderstorms was located from the Fargo-Moorhead area southward to the Wahpeton-Breckenridge area. This line tracked to the east and produced wind damage in the Barnesville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early morning hours of Monday, June 11th, a line of thunderstorms was located from the Fargo-Moorhead area southward to the Wahpeton-Breckenridge area. This line tracked to the east and produced wind damage in the Barnesville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 10:42 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 10:42 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1142 PM CDT Sun Jun 10 2018

.UPDATE...
Issued at 1141 PM CDT Sun Jun 10 2018

Removed the mention of possible severe overnight, although there
could still be some localized wind gusts to 50 mph and heavy rain.
Looks like the pcpn should arrive in Devils Lake in the next
couple of hours, taking longer to reach the Red River Valley.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jun 10 2018

Expect fair skies through the late afternoon and early evening.
Gust south winds will decrease a bit in the evening hours but
overall southeast gradient flow will persist during the evening
and overnight period as a low pressure trof works its way into the
area from the western Dakotas. Thunderstorms are likely to push
into eastern ND around and after midnight, crossing the Red River
after 1-2 am. The overall severe weather threat is low for our
area, with storms becoming mainly elevated /stable near surface/
with some hail threat still possible. Not expecting much
penetration into Minnesota until storms begin to refire after mid
morning on Monday.

Monday should see light and variable winds with a mainly cloudy
and rainy forenoon period across the area. Thunderstorm swill
likely stay embedded during the early part of the day and increase
through the late forenoon and early afternoon hours. Storms
should end in eastern ND around midday, but persist in northwest
and west central MN into the late afternoon. There is a slight
risk for excessive rainfall across portions of northwest and west
central MN, mainly south of a Halstad to Bemidji line, where
slower moving storms could produce localized rainfall amounts
reaching 1.5 inches or more. West to northwest winds will slowly
push in from the west through the late afternoon into the evening
hours.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jun 10 2018

The week will become a little more unsettled and active as the upper
level pattern begins to shift to southwesterly flow aloft
early...then becoming more northwesterly aloft later in the period.

By Monday evening...the area of low pressure will depart the area
with showers ending and cooler air pushing south from Canada. High
temperatures will only reach into the mid 70s for Tuesday. As the
upper trof departs...the ridge will rebound bringing warmer
temperatures again to the region. After some tranquil weather
Tuesday...looking for a series of disturbances to propagate through
the flow bringing continued chances for showers and isolated storms
each day.

The next significant system is forecast to cross the region late
Thursday into Friday...with better chances for measurable
precipitation...and slight cooling behind it through the end of the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CDT Sun Jun 10 2018

Timing from the previous set of TAFs still looked pretty good, so
did not change too much from that. Lower ceilings streamed in from
the southeast through the late evening, so most TAFs are right at
the MVFR/VFR border. Probably will not see much change in that
into at least mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 10, 10:12 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1112 PM CDT Sun Jun 10 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120415-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1112 PM CDT Sun Jun 10 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Showers and thunderstorms will move into eastern North Dakota
after midnight, then into adjacent areas of Minnesota in the early
morning hours. These may bring brief heavy rain and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will continue through the day Monday as
a strong cold front moves through the region. Locally heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 11, 12:57 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
157 AM CDT MON JUN 11 2018

NDZ038-039-049-110730-
Ransom ND-Barnes ND-Cass ND-
157 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS AND
SOUTHERN BARNES COUNTIES UNTIL 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanborn to near Fort Ransom. Movement was
east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Fort Ransom, Englevale and Fort Ransom State Park around 200 AM
  CDT.
  Valley City and Elliott around 205 AM CDT.
  Lisbon around 210 AM CDT.
  Oriska and Fingal around 215 AM CDT.
  Tower City around 220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4635 9804 4663 9804 4663 9844 4697 9844
      4698 9757 4629 9750
TIME...MOT...LOC 0657Z 273DEG 53KT 4689 9816 4648 9799

DJR
Special weather statement, Jun 11, 1:36 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
236 AM CDT MON JUN 11 2018

NDZ049-052-110800-
Sargent ND-Ransom ND-
236 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND SARGENT
COUNTIES UNTIL 300 AM CDT...

At 236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Englevale to near Havana. Movement was
east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Havana around 240 AM CDT.
  Rutland and Stirum around 245 AM CDT.
  Gwinner and Cayuga around 255 AM CDT.
  Milnor and Geneseo around 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9778 4594 9791 4639 9798 4638 9728
      4628 9728 4628 9726 4600 9726 4599 9723
      4594 9723
TIME...MOT...LOC 0736Z 275DEG 38KT 4633 9791 4599 9766

DJR
Special weather statement, Jun 11, 2:04 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
304 AM CDT MON JUN 11 2018

NDZ049-052-053-110900-
Sargent ND-Richland ND-Ransom ND-
304 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM...RICHLAND
AND EASTERN SARGENT COUNTIES UNTIL 400 AM CDT...

At 304 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLeod to near Havana. Movement was east
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  De Lamere around 315 AM CDT.
  McLeod around 325 AM CDT.
  Cayuga around 335 AM CDT.
  Geneseo around 355 AM CDT.
  Wyndmere around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9766 4645 9748 4647 9675 4594 9670
TIME...MOT...LOC 0804Z 267DEG 11KT 4636 9739 4596 9750

DJR

The radar

The Fargo/Grand Forks radar (KMVX), 118 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 11, 3:20 AM CST
Where
Clay County, 5.49 mi NE of Barnesville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.700, -96.340

Six to seven trees were blown down, the largest one had a 9 inch diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752138.